Originally Posted by CtRich
I take 10 mg. of Lipitor in the evening. My choloesterol is 116.
I've heard you should'nt mix Lipitor with any kind of grapefruit product, so I asked the pharmacist since I am on such a low dose if I could eat an
occasional grapefruit. She said absolutely not.
Ok, so then I asked my doctor and he said the pharmacist was exaggerating and to go ahead and eat a grapefruit, just not a bushel of them.
So who is right?
The pharmacist or the doctor?
The Pharmacist is right.
An unusual discovery in 1989 found that grapefruit juice has the potential to interact with an important biologic pathway, known as cytochrome P450, that is involved in the metabolism of many commonly used drugs. A specific form of this pathway, known as CYP3A4, is present in the liver and the intestines. Grapefruit juice appears to bind to this pathway in the intestine, preventing the drugs from being absorbed through the intestine and elevating the circulating level of the drug in the body.
As little as 250 ml of grapefruit juice can affect metabolism of some drugs, lasting for up to 24 hours. Hope this helps!